This is pretty interesting!

FRIDAY, June 15 (HealthDay News) -- The bizarre death of a New York City high school track star from a muscle pain cream overdose is raising a red flag once again on the hazards of overusing common over-the-counter medications, experts say.

The New York City medical examiner's office ruled last week that 17-year-old cross-country runner Arielle Newman died from an accidental overdose of methyl salicylate, the wintergreen-scented ingredient found in popular sports balms.

To help ease exercise-related discomfort, the Staten Island teenager reportedly had been putting Bengay on her legs between running meets, while also using adhesive pads with methyl salicylate, an aspirin-like anti-inflammatory, and a third product, according to the Associated Press.

"There were multiple products, used to great excess," Ellen Borakove, a spokeswoman for the NYC medical examiner's office, told the AP. All of the products can be found as nonprescription items on drug store shelves.

But over-the-counter almost never means "harmless," experts warned.

Methyl salicylate, or salicylic acid, is the active ingredient in creams such as Bengay, Icy Hot and Tiger Balm, as well as aspirin, and "is potentially harmful if it is overused," said Dr. Gerard Varlotta, the director of sport rehabilitation at Rusk Institute of Rehabilitation Medicine in New York City.

An anti-clotting agent, salicyclic acid at very high doses "can cause internal bleeding, it can cause arrhythmias of the heart, it can cause problems in the liver -- there are any number of ways it can get to you," Varlotta added.

However, long-familiar brands like Bengay (which first debuted in U.S. drug stores more than 100 years ago) don't set off alarm bells in most Americans' minds, so the temptation to overuse them is there, Varlotta said.

And while most people would definitely think twice about swallowing a fistful of aspirin or other OTC pills, people forget that creams carry dangers, too.


1 Comments

A sad story.....

by auntiesamm - 2007-06-17 01:06:19

Hi James - Yes, I read this article in the paper and could not believe it at first. Then I read the details about the number of OTC products and how often she used them. I would wonder over what time period she used these medications and if there was not an underlying pathology, i.c., liver disease, kidney disease, etc - something that would make her body especially vulnerable to these salycilates. What a very sad situation for the family and her colleagues involved in sports with her. This does go to further prove that OTC drugs can be VERY DANGEROUS even DEADLY. I do suspect in the back of my mind they may find other contributing causes if they do an autopsy. It will be interesting to follow this case. I hope all is well with you and your kids. Have a wonderful Father's Day tomorrow with them and enjoy every minute. God bless.
Sharon

You know you're wired when...

You know the difference between hardware and software.

Member Quotes

Your anxiety is normal. It takes some of us a little time to adjust to the new friend. As much as they love you, family and friends without a device just cannot understand the adjustment we go through. That is why this site is so valuable.